Missouri, 2014

Flood in Missouri, June 12, 2014

June 12, 2014 · NWS SGF · 1 event in 1 county or zone

Slow moving thunderstorms caused heavy rainfall and minor street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Slow moving thunderstorms caused heavy rainfall and minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 12, 1:36 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 1:36 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT Thu Jun 12 2014

.SHORT TERM...(This Evening through Saturday Night)
Issued at 240 PM CDT THU JUN 12 2014

An upper level disturbance is currently pushing east across the
region this afternoon as a cold front also slides southeast
across the area. An area of showers is pushing east across
central Missouri which is associated with the upper level
disturbance. Additional showers and thunderstorms pushed across
portions of central Missouri this morning into early this
afternoon, but this activity is pushing off to the east and out
of the area. As the cold front pushes through the area, additional
isolated to scattered showers and maybe a few thunderstorms will
be possible. Instability is on the weak side so no severe weather
is expected. This activity will push east of the area during the
early evening hours.

A drier airmass will settle into the region tonight behind the front,
which will allow lows to fall well into the 50s tonight. With the
drier airmass moving over the region, widespread fog development is
not expected tonight, however fog near lakes will be possible overnight
into early Friday morning.

A nice day is shaping up for Friday as highs top out in the upper
70s to around 80 degrees with fairly dry conditions or non-humid
air mass and sunny skies. An upper level ridge will spread east
over the central U.S. by Saturday with temperatures warming into
the 80s on Saturday.

Another upper level disturbance and cold front will push across the
plains and towards the region late Saturday night and could bring
the potential for a few showers and a storm or two to the far
northwestern portions of the forecast area late Saturday night,
but the better chances for showers and thunderstorms with this
system will hold off until Sunday, which will be discussed in the
Long Term section below.

.LONG TERM...(Sunday through Thursday)
Issued at 240 PM CDT THU JUN 12 2014

An upper level low tracking eastward across the northern Plains
States into Western Ontario and its associated trof moving
northeastward out of the Rockies will push a surface front
southward into southern Missouri later on Sunday into Monday. Both
the GFS and ECMWF are in general agreement with this front
stalling over or near the area as upper level support tracks well
to the northeast of the area.

With ample Gulf moisture streaming northward and afternoon cape
values running close to 4000(J/Kg) for both Surface based an Most
Unstable (MU) cape... periods of heavier shower and thunderstorm
activity is nearly a given. Present QPF values for this time frame
are running between one and one and a half inches. However...given
the strong Gulf moisture flow and the potential for locally heavier
rainfall near the boundary from this decaying front...we will
monitor for any potential flooding as ground conditions are
already saturated.

With weak upper level dynamic support and 0km to 6km bulk shear
values generally running less than 25 kts...the likelihood of severe
storm potential appears relatively low at this point.

From later Tuesday into early Wednesday a subtropical upper ridge
building northward into the Central CONUS will bring a return to
seasonably normal highs and mostly dry conditions to the area.

For the end of the forecast cycle...Wednesday to Thursday
time frame...the GFS and ECMWF solutions differ notably with the GFS
maintaining the upper ridge over the lower and central Mississippi
valley and the ECMWF pushing a strong upper trof southward. In
either case...there will be a change of some shower or thunderstorm
activity over the area.  It is just a question on exactly how the
large scale pattern sets up in the long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1154 AM CDT THU JUN 12 2014

Convection associated with the MCS remnants has shifted east of
the aviation forecast points late this morning. While the actual
cold front was still to the west of the area in Kansas, not
confident in widespread rain chances with the front as it moves
into the area and have kept out of the TAFS for now. Could see
some low end MVFR conditions for a few hours this afternoon as
lower clouds are expected. VFR conditions expected everywhere by
mid evening behind the cold front as drier air mass moves in.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Colucci
AVIATION...Lindenberg
Hazardous weather outlook, Jun 12, 2:42 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT THU JUN 12 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
342 PM CDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  A COLD FRONT IS PUSHING SOUTHEAST THROUGH THE AREA THIS
  AFTERNOON AND A FEW THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE
  INTO EARLY THIS EVENING FRONT...MAINLY ACROSS PORTIONS OF THE
  EASTERN OZARKS. NO SEVERE WEATHER IS EXPECTED.

  PATCHY SHALLOW GROUND FOG WILL THEN BE POSSIBLE LATE
  TONIGHT AND EARLY FRIDAY MORNING IN PROTECTED VALLEYS...WITH
  FOG LIKELY AROUND AREA LAKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ADDITIONAL THUNDERSTORMS WILL THEN BE POSSIBLE FROM LATE
  THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK AS SEVERAL UPPER
  LEVEL DISTURBANCES TRACK ACROSS THE REGION.

  HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED EARLY
  NEXT WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND WEST
  CENTRAL MISSOURI.

  SOUTHWEST WINDS GUSTING FROM 25 TO 30 MPH ARE FORECAST OVER FAR
  SOUTHEASTERN KANSAS ON SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

COLUCCI

In the hours before

Special weather statement, Jun 12, 10:39 AM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1139 AM CDT THU JUN 12 2014

MOZ097-105-121730-
HOWELL MO-OZARK MO-
1139 AM CDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OZARK AND SOUTHERN HOWELL
COUNTIES UNTIL 1230 PM CDT...

AT 1136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TECUMSEH...OR 25 MILES WEST OF WEST
PLAINS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CAULFIELD BY NOON CDT.
  POTTERSVILLE AND 9 MILES SOUTH OF SILOAM SPRINGS BY 1210 PM CDT.
  SOUTH FORK BY 1215 PM CDT.
  WEST PLAINS BY 1230 PM CDT.

PEOPLE IN EASTERN OZARK AND SOUTHERN HOWELL COUNTIES...INCLUDING WEST
PLAINS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3672 9239 3680 9211 3687 9190 3657 9174
      3650 9234
TIME...MOT...LOC 1640Z 255DEG 22KT 3662 9225

LINDENBERG
Special weather statement, Jun 12, 11:13 AM CST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 PM CDT THU JUN 12 2014

MOZ097-106-121800-
HOWELL MO-OREGON MO-
1213 PM CDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWELL AND WESTERN
OREGON COUNTIES UNTIL 100 PM CDT...

AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOODY...OR 19 MILES SOUTHWEST OF WEST
PLAINS...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  7 MILES SOUTH OF SOUTH FORK BY 1220 PM CDT.
  LANTON BY 1230 PM CDT.
  BRANDSVILLE BY 1245 PM CDT.
  KOSHKONONG BY 1250 PM CDT.
  THAYER AND 9 MILES SOUTH OF ROVER BY 1255 PM CDT.
  8 MILES WEST OF COUCH AND 9 MILES SOUTHWEST OF ALTON BY 100 PM CDT.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE GRAND
GULF STATE PARK.

PEOPLE IN SOUTHERN HOWELL AND WESTERN OREGON COUNTIES...INCLUDING
GRAND GULF STATE PARK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3665 9211 3682 9141 3649 9133 3650 9210
TIME...MOT...LOC 1713Z 255DEG 30KT 3651 9199

LINDENBERG
Special weather statement, Jun 12, 11:54 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT THU JUN 12 2014

MOZ106-121845-
OREGON MO-
1254 PM CDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR OREGON COUNTY UNTIL 145 PM CDT...

AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KOSHKONONG...OR 6 MILES NORTHWEST OF
THAYER...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  COUCH AND ALTON BY 110 PM CDT.
  9 MILES NORTH OF MYRTLE BY 120 PM CDT.
  WILDERNESS BY 130 PM CDT.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE GRAND
GULF STATE PARK.

PEOPLE IN OREGON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3664 9168 3674 9168 3680 9111 3650 9112
      3649 9146 3650 9154 3649 9155 3649 9158
      3649 9166
TIME...MOT...LOC 1754Z 259DEG 33KT 3659 9157

LINDENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Howell

When
June 12, 3:40 PM CST to 5:40 PM CST
Where
Howell County, 4.84 mi S of West Plains
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.660, -91.850

Heavy rainfall caused ponding water of six to eight inches in depth on Highway 17 about five miles south of West Plains.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517603.